Alert archive / Georgia / Tornado Warnings in 2017
Tornado Warning 54, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at May 23, 2017, 3:15 PM EDT for Appling County, Bacon County, Jeff Davis County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2017, 3:15 PM EDT (19:15 UTC)
- Expired
- May 23, 2017, 3:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Appling County, GA, Bacon County, GA, Jeff Davis County, GA
The radar
The Moody AFB radar (KVAX), 103 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:10 AM EDT | Tornado Watch | SPC | 8 hr |
| May 23, 2:45 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
890
WFUS52 KJAX 231915
TORJAX
GAC001-005-161-231945-
/O.NEW.KJAX.TO.W.0054.170523T1915Z-170523T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
315 PM EDT TUE MAY 23 2017
The National Weather Service in Jacksonville has issued a
* Tornado Warning for...
Northwestern Bacon County in southeastern Georgia...
Central Appling County in southeastern Georgia...
Southeastern Jeff Davis County in southeastern Georgia...
* Until 345 PM EDT
* At 315 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Alma, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Baxley around 335 PM EDT.
Surrency around 345 PM EDT.
Other locations impacted by this tornadic thunderstorm include Pine
Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3168 8213 3156 8261 3159 8263 3167 8263
3167 8265 3191 8231
TIME...MOT...LOC 1915Z 246DEG 35KT 3163 8256
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
NELSON2 follow-up statements
809
WWUS52 KJAX 231934
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
334 PM EDT TUE MAY 23 2017
GAC005-161-231943-
/O.CAN.KJAX.TO.W.0054.000000T0000Z-170523T1945Z/
Bacon GA-Jeff Davis GA-
334 PM EDT TUE MAY 23 2017
...THE TORNADO WARNING FOR NORTHWESTERN BACON AND SOUTHEASTERN JEFF
DAVIS COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.
LAT...LON 3173 8217 3166 8243 3166 8245 3167 8246
3173 8250 3190 8231
TIME...MOT...LOC 1933Z 243DEG 36KT 3171 8239
$$
GAC001-231945-
/O.CON.KJAX.TO.W.0054.000000T0000Z-170523T1945Z/
Appling GA-
334 PM EDT TUE MAY 23 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CENTRAL
APPLING COUNTY...
At 333 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Baxley, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Surrency around 345 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3173 8217 3166 8243 3166 8245 3167 8246
3173 8250 3190 8231
TIME...MOT...LOC 1933Z 243DEG 36KT 3171 8239
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
NELSON794
WWUS52 KJAX 231940
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
340 PM EDT TUE MAY 23 2017
GAC001-231950-
/O.EXP.KJAX.TO.W.0054.000000T0000Z-170523T1945Z/
Appling GA-
340 PM EDT TUE MAY 23 2017
...THE TORNADO WARNING FOR CENTRAL APPLING COUNTY WILL EXPIRE AT 345
PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.
LAT...LON 3173 8217 3166 8243 3166 8245 3167 8246
3173 8250 3190 8231
TIME...MOT...LOC 1940Z 246DEG 35KT 3173 8234
$$
NELSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 23, 3:14 PM EDT, 1 minute earlier.
Area forecast discussion, May 23, 3:14 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
314 PM EDT Tue May 23 2017
.MARINE...
Updated to include small craft advisory for nearshore waters.
Rip Currents: Low risk through Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 68 82 61 79 / 70 100 40 10
SSI 72 84 68 80 / 70 100 50 10
JAX 71 85 65 83 / 70 100 50 10
SGJ 71 84 67 82 / 70 90 60 20
GNV 70 82 65 81 / 70 100 60 10
OCF 72 81 67 82 / 70 90 60 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 8 PM this evening to 2 PM EDT Thursday
for Coastal waters from Altamaha Sound to Fernandina Beach
FL out 20 NM-Coastal waters from Fernandina Beach to St.
Augustine FL out 20 NM-Coastal waters from St. Augustine to
Flagler Beach FL out 20 NM-Waters from Altamaha Sound GA to
Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
Augustine to Flagler Beach FL from 20 to 60 NM.
&&
StrubleHazardous weather outlook, May 23, 3:13 PM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Jacksonville FL 313 PM EDT Tue May 23 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-241915- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 313 PM EDT Tue May 23 2017 ...TORNADO WATCH IN EFFECT FOR SE GA AND HAMILTON COUNTY FL... ...SMALL CRAFT ADVISORY IN EFFECT THROUGH THURSDAY... ...WIDESPREAD HEAVY RAINFALL POSSIBLE LATE TONIGHT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight... Tornado watch in effect for all of SE GA and HAMILTON COUNTY FL. Potential exists for strong to severe storms through Tonight. Small craft advisory in effect. Widespread heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... An unusually strong late season frontal system will continue to bring multiple rounds of widespread rain Wednesday and Wednesday night. There is a slight risk of severe thunderstorms for all of southeast Georgia and northeast Florida through Wednesday evening. Localized flooding, damaging wind gusts, isolated tornadoes, and hail will be possible. Additional widespread rainfall amounts of 2 to 4 inches will be possible through Wednesday night. A small craft advisory is in effect through Thursday afternoon. The strongest winds are expected Wednesday night and a Gale Warning may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation IS REQUESTED. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, May 23, 2:15 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
215 PM EDT TUE MAY 23 2017
GAZ132-231900-
Coffee GA-
215 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE COUNTY UNTIL 300
PM EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alapaha, or 9 miles west of Willacoochee, moving northeast at 35 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Douglas, Broxton, Ambrose and West Green.
LAT...LON 3147 8314 3147 8312 3151 8308 3156 8306
3161 8306 3163 8303 3164 8301 3166 8301
3166 8300 3170 8300 3160 8270 3142 8303
3142 8314 3143 8314 3146 8315
TIME...MOT...LOC 1815Z 227DEG 32KT 3138 8319
NELSONSpecial weather statement, May 23, 2:17 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
217 PM EDT TUE MAY 23 2017
GAZ150>152-231900-
Pierce GA-Ware GA-Brantley GA-
217 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIERCE...CENTRAL
BRANTLEY AND EAST CENTRAL WARE COUNTIES UNTIL 300 PM EDT...
At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Braganza, or 10 miles south of Waycross, moving northeast at 40 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Nahunta, Hickox, Braganza, Raybon and Fort Mudge.
LAT...LON 3134 8203 3119 8188 3101 8234 3101 8241
3098 8241 3097 8245 3102 8250
TIME...MOT...LOC 1817Z 233DEG 34KT 3107 8233
NELSONSpecial weather statement, May 23, 2:27 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
227 PM EDT TUE MAY 23 2017
GAZ153-154-165-166-231915-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
227 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMDEN AND SOUTHWESTERN
GLYNN COUNTIES UNTIL 315 PM EDT...
At 227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Ferry, or 7 miles southwest of Woodbine, moving northeast at 35
mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Brunswick, Woodbine, Waverly, Jekyll Island, Tarboro, Dover Bluff and
Colesburg.
LAT...LON 3100 8139 3083 8181 3094 8190 3124 8167
3107 8137
TIME...MOT...LOC 1827Z 230DEG 29KT 3087 8178
NELSONSpecial weather statement, May 23, 2:28 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
228 PM EDT TUE MAY 23 2017
GAZ164-231900-
Charlton GA-
228 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARLTON COUNTY
UNTIL 300 PM EDT...
At 228 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Folkston, moving northeast at 40 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Folkston and Homeland.
LAT...LON 3082 8190 3082 8193 3083 8194 3082 8196
3080 8196 3078 8197 3079 8202 3077 8201
3076 8202 3069 8218 3078 8215 3079 8219
3101 8199 3091 8192 3089 8189
TIME...MOT...LOC 1828Z 231DEG 35KT 3077 8214
NELSONSpecial weather statement, May 23, 2:39 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
239 PM EDT TUE MAY 23 2017
FLZ024-124-GAZ165-166-231930-
Inland Nassau FL-Coastal Nassau FL-Inland Camden GA-
Coastal Camden GA-
239 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NASSAU AND SOUTHEASTERN
CAMDEN COUNTIES UNTIL 330 PM EDT...
At 239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Callahan, moving northeast at 40 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
St. Marys, Kingsland, Kings Bay Base, Cumberland Island and Harrietts
Bluff.
LAT...LON 3079 8142 3075 8142 3057 8187 3064 8195
3093 8156 3084 8141
TIME...MOT...LOC 1839Z 235DEG 34KT 3061 8187
NELSONSpecial weather statement, May 23, 2:50 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
250 PM EDT TUE MAY 23 2017
GAZ163-231930-
Clinch GA-
250 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLINCH COUNTY UNTIL 330
PM EDT...
At 250 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Moody Air Force Base, or 7 miles south of
Lakeland, moving northeast at 35 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Homerville, Argyle, Du Pont and Cogdell.
LAT...LON 3108 8297 3118 8280 3118 8271 3109 8262
3102 8259 3098 8253 3088 8297
TIME...MOT...LOC 1850Z 240DEG 32KT 3092 8308
NELSONThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:15 PM EDT | Special Weather Statement | JAX | Coffee | 45 min |
| May 23, 2:17 PM EDT | Special Weather Statement | JAX | Brantley, Ware | 43 min |
| May 23, 2:21 PM EDT | Severe Thunderstorm Warning | JAX | Coffee | 39 min |
| May 23, 2:27 PM EDT | Special Weather Statement | JAX | Camden | 48 min |
| May 23, 2:28 PM EDT | Special Weather Statement | JAX | Charlton | 32 min |
| May 23, 2:34 PM EDT | Tornado Warning | JAX | Coffee | 26 min |
| May 23, 2:36 PM EDT | Severe Thunderstorm Warning | JAX | Echols | 39 min |
| May 23, 2:44 PM EDT | Tornado Warning | JAX | Brantley | 31 min |
| May 23, 2:50 PM EDT | Special Weather Statement | JAX | Clinch | 40 min |
| May 23, 2:52 PM EDT | Tornado Warning | JAX | Bacon, Coffee, Jeff Davis | 23 min |
| May 23, 3:00 PM EDT | Severe Thunderstorm Warning | JAX | Clinch | 30 min |
| May 23, 3:00 PM EDT | Tornado Warning | JAX | Echols | 26 min |
| May 23, 3:07 PM EDT | Severe Thunderstorm Warning | JAX | Clinch, Echols, Ware | 53 min |
| May 23, 3:18 PM EDT | Special Weather Statement | JAX | Coffee, Jeff Davis | 42 min |
| May 23, 3:21 PM EDT | Special Weather Statement | JAX | Echols | 39 min |
| May 23, 3:22 PM EDT | Special Weather Statement | JAX | Wayne | 23 min |
| May 23, 3:24 PM EDT | Severe Thunderstorm Warning | JAX | Bacon, Ware | 36 min |
| May 23, 3:30 PM EDT | Tornado Warning | JAX | Appling, Bacon, Ware | 30 min |
| May 23, 3:42 PM EDT | Special Weather Statement | JAX | Clinch | 48 min |
| May 23, 3:46 PM EDT | Severe Thunderstorm Warning | JAX | Charlton | 18 min |
| May 23, 3:48 PM EDT | Severe Thunderstorm Warning | JAX | Clinch, Echols, Ware | 20 min |
| May 23, 3:55 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Wayne | 35 min |
| May 23, 3:57 PM EDT | Severe Thunderstorm Warning | JAX | Atkinson, Coffee | 48 min |
| May 23, 4:00 PM EDT | Special Weather Statement | JAX | Pierce | 60 min |
| May 23, 4:05 PM EDT | Tornado Warning | JAX | Atkinson, Coffee | 25 min |
| May 23, 4:12 PM EDT | Severe Thunderstorm Warning | JAX | Atkinson, Bacon, Clinch, Pierce, Ware | 48 min |
| May 23, 4:25 PM EDT | Tornado Warning | JAX | Pierce, Wayne | 35 min |
| May 23, 4:28 PM EDT | Tornado Warning | JAX | Bacon, Coffee, Ware | 32 min |
| May 23, 4:29 PM EDT | Severe Thunderstorm Warning | JAX | Camden | 46 min |
| May 23, 4:36 PM EDT | Severe Thunderstorm Warning | JAX | Pierce, Ware | 27 min |
| May 23, 4:42 PM EDT | Tornado Warning | JAX | Pierce, Wayne | 33 min |
| May 23, 4:53 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon | 14 min |
| May 23, 4:55 PM EDT | Special Weather Statement | JAX | Glynn | 50 min |
| May 23, 4:58 PM EDT | Special Weather Statement | JAX | Brantley | 32 min |
| May 23, 5:08 PM EDT | Special Weather Statement | JAX | Appling | 37 min |
| May 23, 5:10 PM EDT | Special Weather Statement | JAX | Appling | 50 min |
| May 23, 5:17 PM EDT | Severe Thunderstorm Warning | JAX | Brantley, Camden, Glynn | 43 min |
| May 23, 5:19 PM EDT | Special Weather Statement | JAX | Wayne | 26 min |
| May 23, 5:50 PM EDT | Severe Thunderstorm Warning | JAX | Glynn | 25 min |
| May 23, 6:11 PM EDT | Special Weather Statement | JAX | Atkinson, Coffee | 49 min |
| May 23, 6:26 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon, Coffee | 49 min |
| May 23, 6:32 PM EDT | Tornado Warning | JAX | Appling, Bacon, Coffee | 28 min |
| May 23, 6:58 PM EDT | Tornado Warning | JAX | Appling, Bacon, Wayne | 47 min |
| May 23, 7:17 PM EDT | Special Weather Statement | JAX | Jeff Davis | 28 min |
| May 23, 7:24 PM EDT | Special Weather Statement | JAX | Atkinson | 36 min |
| May 23, 7:38 PM EDT | Tornado Warning | JAX | Wayne | 24 min |
| May 23, 7:46 PM EDT | Tornado Warning | JAX | Atkinson, Bacon, Pierce, Ware | 29 min |
Nearby
Tornado Warnings in Georgia, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.